New CDC Study of Diethylene Glycol and Nerve Damage
A newly published CDC-sponsored study (subscription required) suggests that the nerve damage due to DEG-tainted cough syrup in Panama (in 2006) was the result of axon damage (and not, at first, myelin injury). While this finding might be of little interest to physicians outside of neurology, it is important for distinguishing toxin-induced nerve injury from the relatively pedestrian Guillain-Barre syndrome (GBS). The CDC study is the largest examination of the neurologic manifestations of DEG poisoning (which typically causes renal failure) and includes data from 46 Panamanians. (Previous examinations of the neurologic toxicity of DEG have been confined to case reports.) The concluding admonition from the CDC: Any individual presenting with a clinical picture of GBS along with acute kidney injury “should prompt a consideration of [DEG] poisoning.”
In 1937, a DEG-contaminated antibiotic syrup, Massengill’s Elixir Sulfanilamide, was associated with the definite, probable, or possible death of 105 Americans, including many children. Among the victims, neurologic symptoms–including limb paralysis, facial paralysis, and other cranial-nerve abnormalities–were relatively common and notable, particularly in those affected individuals who survived the poisoning for longer periods of time.